MAUDE Adverse Event Report: PERFUSION SYSTEMS CARMEDA BIOMEDICUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS CARMEDA BIOMEDICUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number CB96535-019
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Exsanguination (1841)
Date of Event 03/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is unable to determine the root cause of the issue at the current time without the return of the product.Medtronic is continuing to pursue additional information and has made requests for the return of the device.Investigation is ongoing.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information, that during use the customer reported the bio-medicus one-piece femoral cannula split/broke,resulting in a large blood loss requiring two transfusions.In addition, some blood splashed over the physicians faces.The customer confirmed there was no impact to the physicians.No damage was noted to the device packaging.The device was replaced to complete the case.There was no adverse effect to the patient (alive - no injury).Additional information was received from the facility indicating the initial patient condition required venoarterial ecmo for malignant arrhythmia.The patient was transferred from rvh ed to cath lab right femoral arterial and venous access in situ.Introducers (vein and artery) exchanged mre and arterial venous ecmo cannulae inserted 3 minutes after commencement of ecmo, spontaneous fracture of arterial cannula resulting in a large blood loss requiring transfusion protocol twice.
 
Additional Manufacturer Narrative
Visual analysis: visual inspection showed the device was damaged/split.Investigation conclusion: medtronic could not confirm the root cause as the customer did not provide the cannula time-in-use prior to the observed event.A definite root case was inconclusive, these cases may occur when the cannula is used for more than 6 hours.A review of the manufacturing processes, equipment used and quality checks that are in place would not allow for this type of defect to pass through the system and likely occurred after it left the facility.Review of the device history record found no abnormalities during manufacturing that would cause or contribute to the reported event.A review of complaint trends for this model number found no trends for similar complaint events.Medtronic will continue to monitor for future occurrences.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information, that during use the customer reported the bio-medicus one-piece femoral cannula split/broke, resulting in a large blood loss requiring two transfusions.In addition, some blood splashed over the physicians faces.The customer confirmed there was no impact to the physicians.No damage was noted to the device packaging.The device was replaced to complete the case.There was no adverse effect to the patient (alive - no injury).Additional information was received from the facility indicating the initial patient condition required venoarterial ecmo for malignant arrhythmia.The patient was transferred from rvh ed to cath lab right femoral arterial and venous access in situ.Introducers (vein and artery) exchanged mre and arterial venous ecmo cannulae inserted.5 minutes after commencement of ecmo, a spontaneous fracture of the arterial cannula occurred, resulting in a large blood loss requiring transfusion protocol twice.

Brand Name
CARMEDA BIOMEDICUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
MDR Report Key8576886
Report Number2184009-2019-00018
Device Sequence Number1685578
Product Code DWF
UDI-Device Identifier00763000032371
UDI-Public00763000032371
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K884129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2020
Device Model NumberCB96535-019
Device Catalogue NumberCB96535-019
Device Lot Number215501374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2019
Initial Date Received by Manufacturer 04/05/2019
Supplement Date Received by Manufacturer05/23/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date06/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight90